Taiwanese Journal of Mathematics

Identification Problems for Isotropic Viscoelastic Materials with Long Nonlinear Memory

Jinsoo Hwang and Shin-ichi Nakagiri

Full-text: Open access


This paper is concerned with the identification problems of unknown parameters in viscoelastic materials with long nonlinear memory. The unknown parameters are diffusion constants and kernels in nonlinear memory terms, and the identification of such parameters is studied by means of quadratic optimal control theory due to Lions [10]. The existence of optimal parameters is proved, and the necessary condition is established for distributive and terminal values observation by using the transposition method.

Article information

Taiwanese J. Math., Volume 14, Number 6 (2010), 2383-2403.

First available in Project Euclid: 18 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 73F99 93B30: System identification 49K20: Problems involving partial differential equations 93E24: Least squares and related methods

identificatin problem viscoelastic materials with long nonlinear memory optimal parameter transposition method


Hwang, Jinsoo; Nakagiri, Shin-ichi. Identification Problems for Isotropic Viscoelastic Materials with Long Nonlinear Memory. Taiwanese J. Math. 14 (2010), no. 6, 2383--2403. doi:10.11650/twjm/1500406081. https://projecteuclid.org/euclid.twjm/1500406081

Export citation


  • \labelAhmed N. U. Ahmed, Optimization and identification of systems governed by evolution equations on Banach space, Pitman Research Notes in Mathematics Series, Longman Scientific & Technical, 1988, p. 184.
  • \labelCO M. M. Cavalcanti and H. P. Oquendo, Frictional versus viscoelastic damping in a semilinear wave equation, SIAM J. Control. Optim., 42 (2003), 1310-1324.
  • \labelDaN C. M. Dafermas and J. A. Nohel, Energy methods for nonlinear hyperbolic Volterra integrodifferential equations, Comm. in P.D.E., 4 (1979), 219-278.
  • \labelDL R. Dautray and J. L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 5, Evolution Problems I, Springer-Verlag, 1992.
  • \labelEn H. Engler, Weak solutions of a class of quasilinear hyperbolic integrodifferential equations describing viscoelastic materials, Arch. Rat. Mech. Anal., 113 (1991), 1-38.
  • \labelFL A. Favaron and A. Lorenzi, Recovering a leading coefficient and a memory kernel in first-order integro-differential operator equations, J. Math. Anal. Appl., 283 (2003), 513-533.
  • \labelFaL A. Favini and A. Lorenzi, Identification problems for singular integro-differential equations of parabolic type II, Nonlinear Analysis, Vol. 56, 2004, pp. 879-904.
  • \labelHaN J. Ha and S. Nakagiri, Identification problems for the damped Klein-Gordon equations, J. Math. Anal. Appl., 289 (2004), 77-89.
  • \labelHwN J. Hwang and S. Nakagiri, Weak and strong solutions of isotropic viscoelastic equations with long nonlinear memory, Scientiae Mathematicae Japonicae, 64(1) (2006), 45-60.
  • \labelLions J. L. Lions, Optimal Control of Systems Governed by Partial Differential Equations, Springer-Verlag, 1971.
  • \labelLM J. L. Lions and E. Magenes, Non-Homogeneous Boundary Value Problems and Applications I, II, Springer-Verlag, Berlin-Heidelberg-New York, 1972.
  • \labelLoM A. Lorenzi and F. Messina, Identification problems for Maxwell integro-differential equations related to media with cylindric symmetries, J. Inv. Ill- Posed Problems, 11(4) (2003), 411-437.
  • \labelQN T. Qin and G. Ni, Three-dimensional travelling waves for nonlinear viscoelastic materials with memory, J. Math. Anal. Appl., 284 (2003), 76-88.
  • \labelRHN R. Renardy, W. J. Hrusa and Nohel, Mathematical Problems in Viscoelasticity, Longman Scientific and Technical, Harlow/New York, 1987.